Alert archive / Arizona / Flash Flood Warnings in 2009

Flash Flood Warning 19, NWS Tucson, AZ

September 5, 2009Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 5, 2009, 6:49 PM MST for Pima County, Arizona. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2009, 6:49 PM MST (01:49 UTC)
Expired
Sep 5, 2009, 8:09 PM MST
In force
80 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 42 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.8 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2009-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2009-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
528 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
2002 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 060149
FFWTWC
AZC019-060345-
/O.NEW.KTWC.FF.W.0019.090906T0149Z-090906T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
649 PM MST SAT SEP 5 2009

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF TUCSON...

* UNTIL 845 PM MST

* AT 643 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  POSSIBLE FLASH FLOODING FROM A THUNDERSTORM OVER THE SOUTHERN      
  PORTIONS OF THE TUCSON METRO AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON     
  INTERNATIONAL AIRPORT...SOUTH TUCSON...SABINO CANYON...RITA        
  RANCH...MOUNT LEMMON/SUMMERHAVEN...DAVIS-MONTHAN AIR FORCE BASE    
  AND THE CATALINA FOOTHILLS.

REPORTS FROM TRAINED WEATHER SPOTTERS INDICATE RAINFALL AMOUNTS IN 
EXCESS OF A HALF INCH IN LESS THAN A HALF HOUR. HEAVY RAIN WILL 
CONTINUE OVER INTERSTATE 10 JUST SOUTHEAST OF DAVIS MONTHAN AIR 
FORCE BASE WHERE RADAR IS ESTIMATING AMOUNTS OF NEAR 2 INCHES PER 
HOUR. ANOTHER AREA OF CONCERN IS A STORM OVER THE SANTA CATALINA 
MOUNTAINS WHICH WILL LIKELY RESULT IN SOME FLOODING IN THE CATALINA 
FOOTHILLS. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3224 11098 3246 11085 3243 11062 3198 11062
      3204 11096

$$
2 follow-up statements
000 
WGUS75 KTWC 060216
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
716 PM MST SAT SEP 5 2009

AZC019-060345-
/O.CON.KTWC.FF.W.0019.000000T0000Z-090906T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
716 PM MST SAT SEP 5 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 710 PM MST...A TRAINED WEATHER SPOTTER REPORTED RECEIVING 2.37 
INCHES OF RAIN SINCE THE STORM BECOME NEAR WILMOT AND INTERSTATE 10. 
THE STORM OVER INTERSTATE 10 SOUTH OF THE TUCSON METRO AREA WILL 
CONTINUE TO PRODUCE MODERATE TO HEAVY RAIN AS IT SLOWLY DISSIPATES. 
HOWEVER...ANOTHER THUNDERSTORM OVER THE SANTA CATALINA FOOTHILLS 
WILL ALSO PRODUCE HEAVY RAIN AND THIS STORM WILL CONTINUE TO MOVE 
SOUTH INTO THE TUCSON METRO AREA. EXPECT TO SEE HEAVY RAIN OVER 
PORTIONS OF THE CITY DURING THE NEXT HOUR OR SO...ESPECIALLY OVER 
THE NORTHERN PORTIONS OF THE CITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3224 11098 3246 11085 3243 11062 3198 11062
      3204 11096

$$
000 
WGUS75 KTWC 060309
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
809 PM MST SAT SEP 5 2009

AZC019-060318-
/O.CAN.KTWC.FF.W.0019.000000T0000Z-090906T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
809 PM MST SAT SEP 5 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL PIMA
COUNTY...

THE STORMS THAT PRODUCED VERY HEAVY RAIN IN THE CATALINA FOOTHILLS 
AND ALSO ALONG INTERSTATE 10 NEAR DAVIS-MONTHAN AIR FORCE BASE 
EARLIER THIS EVENING HAVE DISSIPATED. THEREFORE...THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED. 

LAT...LON 3224 11098 3246 11085 3243 11062 3198 11062
      3204 11096

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 1:50 PM MST, 4 hours 59 minutes earlier.

Area forecast discussion, Sep 5, 1:50 PM MST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST SAT SEP 5 2009

.SYNOPSIS...AN APPROACHING UPPER LEVEL TROUGH COMBINED WITH MOISTURE
OVER THE AREA WILL RESULT IN PERIODS OF SHOWERS AND THUNDERSTORMS
THIS WEEKEND. EXPECT HEAVY RAINFALL WITH SOME STORMS. SUFFICIENT
MOISTURE WILL THEN REMAIN FOR A CHANCE OF SHOWERS MOST OF THE NEW
WEEK.

&&

.DISCUSSION...AFTER AN EARLY START NORTH AND WEST OF TUCSON...MUCH
OF THE EASTERN HALF OF THE COUNTY INCLUDING THE GREATER TUCSON AREA
HAS STRUGGLED THIS AFTERNOON WITH VERY LITTLE SUNSHINE. THAT IS
EXPECTED TO CHANGE LATER THIS AFTERNOON AND EARLY EVENING AS AN
UPPER LEVEL FEATURE NOW PUSHING THROUGH SOUTHERN CALIFORNIA AND
HELPING FOCUS STORMS ACROSS YUMA AND WESTERN PIMA COUNTIES MOVES FAR
ENOUGH EAST TO SPREAD MORE WIDESPREAD COVERAGE INTO EASTERN PIMA
COUNTY. WITH THIS IN MIND WE WILL ALLOW THE FLASH FLOOD WATCH TO
CONTINUE FOR EASTERN PIMA COUNTY AS WELL.

PLENTY OF MOISTURE IN PLACE WITH PRECIPITABLE WATER VALUES NEAR 1.5
INCHES AND SURFACE DEWPTS IN THE 60S. STEERING LEVEL FLOW ON THE
LIGHTER SIDE SO HEAVY RAIN THE MAIN CONCERN WITH STORMS...BUT WET
MICROBURSTS NOT OUT OF THE QUESTION. A TROUGH PUSHING THROUGH THE
GREAT BASIN WITH A SERIES OF IMPULSES WEAKLY REFLECTED AT THIS
LATITUDE WILL HELP FOCUS STORMS OVER THE WEEKEND. WITH THE INCREASE
IN MOISTURE AND RAINFALL EXPECT DAYTIME HIGHS TO RUN BELOW CLIMO FOR
A FEW DAYS. WITH ALL THE MOISTURE IN PLACE AND SOME SYNOPTIC FORCING
TYPICAL DIURNAL TRENDS DUE TO SOLAR INSOLATION WILL BE
MITIGATED...WE SHOULD SEE A BETTER CHANCE OF SHOWERS OVERNIGHT.

THE MEAN TROUGH POSITION WILL BE SLOW TO LIFT AND PHASE EASTWARD IN
A LOWER ENERGY HIGHER LATITUDE STORM PATTERN. THE TROUGH MAY NOT BE
DEEP ENOUGH TO SUSTAIN A DRY WESTERLY FLOW TO SCOUR OUT MOISTURE AS
IT PASSES...SO WE MAY BE ABLE TO HANG ON TO ENOUGH MOISTURE FOR A
CHANCE OF SHOWERS AND THUNDERSTORMS TO CONTINUE MUCH OF THE WEEK.

&&

.AVIATION...SCATTERED TSRA/SHRA TODAY...INCREASING DURING THE LATE
AFTERNOON AND EVENING HOURS. LOCAL MVFR CIGS/VSBYS ASSOCIATED WITH
THE STRONGEST STORMS. CLOUD DECKS GENERALLY 7-10K FT AGL OTHERWISE.
SOME GUSTY OUTFLOW WINDS WITH SOME STORMS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS INTO AT LEAST EARLY NEXT
WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR
     AZZ 029-031>033 INCLUDING PIMA AND SOUTHEAST PINAL COUNTIES
     UNTIL 9 PM MST.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 5, 10:59 AM MST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1059 AM MST SAT SEP 5 2009

AZZ029-031>033-060400-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-
1059 AM MST SAT SEP 5 2009

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM MST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF A DEEP MOIST AIRMASS RESIDING ACROSS SOUTH
CENTRAL AND SOUTHWEST ARIZONA...AND AN APPROACHING UPPER LEVEL
DISTURBANCE WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS
ACROSS THE AREA TODAY AND TONIGHT. THESE STORMS WILL LIKELY
PRODUCE LOCALLY VERY HEAVY RAINFALL. THIS RAINFALL WILL RESULT IN
A HIGHER POTENTIAL FOR FLASH FLOODING. THEREFORE...A FLASH FLOOD
WATCH IS IN EFFECT UNTIL 9 PM MST. THESE STORMS ALSO HAVE THE
POTENTIAL TO PRODUCE STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ALTHOUGH THE DEEP MOIST AIRMASS WILL DRY OVER THE NEXT WEEK...PLENTY
OF MOISTURE WILL BE PRESENT FOR A CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. STORMS WILL HAVE THE POTENTIAL
TO PRODUCE LOCALIZED FLASH FLOODING AND STRONG DAMAGING THUNDERSTORM
OUTFLOW WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-030-034-035-060400-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1059 AM MST SAT SEP 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF A DEEP MOIST AIRMASS RESIDING ACROSS SOUTH
CENTRAL AND SOUTHWEST ARIZONA...AND AN APPROACHING UPPER LEVEL
DISTURBANCE WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS
ACROSS THE AREA TODAY AND TONIGHT. THESE STORMS WILL HAVE THE
ABILITY TO PRODUCE LOCALLY VERY HEAVY RAINFALL. THIS RAINFALL
WILL RESULT IN THE POTENTIAL FOR LOCALIZED FLASH FLOODING. IN
ADDITION...THESE STORMS HAVE THE POTENTIAL TO PRODUCE STRONG
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ALTHOUGH THE DEEP MOIST AIRMASS WILL DRY OVER THE NEXT WEEK...PLENTY
OF MOISTURE WILL BE PRESENT FOR A CHANCE OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. STORMS WILL HAVE THE POTENTIAL
TO PRODUCE LOCALIZED FLASH FLOODING AND STRONG DAMAGING THUNDERSTORM
OUTFLOW WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Sep 5, 1:06 PM MST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
106 PM MST SAT SEP 5 2009

AZZ031-052100-
WESTERN PIMA COUNTY AZ-
106 PM MST SAT SEP 5 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
200 PM MST...

AT 101 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 23 MILES NORTHWEST OF ORGAN PIPE NATIONAL
MONUMENT...MOVING EAST AT 15 MPH. ALTHOUGH THIS STORM WAS OVER A
REMOTE AREA OF EXTREME WESTERN PIMA COUNTY...STRONG WIND GUSTS TO 50
MPH ARE POSSIBLE AWAY FROM THIS STORM...ESPECIALLY ALONG HIGHWAY 85
BETWEEN ORGAN PIPE NATIONAL MONUMENT AND WHY. THESE WINDS WILL
PRODUCE LOCALIZED AREAS OF BLOWING DUST...RESUCING VISIBILITIES TO
BELOW A MILE AT TIMES.

AREAS AFFECTED BY THIS STORM INCLUDE...ORGAN PIPE NATIONAL
MONUMENT...AJO...WHY AND LUKEVILLE.

LAT...LON 3249 11271 3184 11266 3203 11332 3230 11332
TIME...MOT...LOC 2003Z 248DEG 12KT 3209 11315

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 5:07 PM MSTAreal Flood AdvisoryTWCPima83 min
Sep 5, 5:50 PM MSTFlash Flood WarningTWCPima115 min
Sep 5, 6:31 PM MSTAreal Flood AdvisoryTWCPima21 min
Sep 6, 7:13 AM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Sep 6, 8:55 AM MSTAreal Flood AdvisoryTWCCochise80 min
Sep 6, 4:25 PM MSTAreal Flood AdvisoryTWCSanta Cruz80 min
Sep 6, 4:49 PM MSTSevere Thunderstorm WarningTWCSanta Cruz56 min
Sep 6, 4:51 PM MSTFlash Flood WarningTWCSanta Cruz114 min

Nearby

Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.